|LETTER TO THE EDITOR
|Year : 2021 | Volume
| Issue : 1 | Page : 56-57
Recurrent idiopathic catatonia in an elderly patient with successful weaning off lorazepam
Tushar Kanta Panda1, Jitender Aneja2
1 Department of Psychiatry, All India Institute of Medical Sciences, Jodhpur, Rajasthan, India
2 Department of Psychiatry, All India Institute of Medical Sciences, Bathinda, Punjab, India
|Date of Submission||18-Apr-2021|
|Date of Decision||08-May-2021|
|Date of Acceptance||22-May-2021|
|Date of Web Publication||05-Aug-2021|
Dr. Tushar Kanta Panda
Department of Psychiatry, All India Institute of Medical Sciences, Jodhpur, Rajasthan
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Panda TK, Aneja J. Recurrent idiopathic catatonia in an elderly patient with successful weaning off lorazepam. J Geriatr Ment Health 2021;8:56-7
|How to cite this URL:|
Panda TK, Aneja J. Recurrent idiopathic catatonia in an elderly patient with successful weaning off lorazepam. J Geriatr Ment Health [serial online] 2021 [cited 2021 Dec 9];8:56-7. Available from: https://www.jgmh.org/text.asp?2021/8/1/56/323106
Catatonia is a perplexing neuropsychiatric syndrome characterised by abnormal psychomotor activity. Catatonia can occur due to either mental or medical disorder. Rarely, however, if no medical or mental disorder is identifiable, unspecified catatonia is diagnosed. A few such cases of idiopathic recurrent catatonia have been reported with a relatively young age of onset.,, We present first case of recurrent idiopathic catatonia with late age of onset and successful weaning off lorazepam.
A 71-year-old man without any known co-morbid medical illness, presented with an episodic illness of 20 years with complete inter-episodic remission. The first episode occurred in 1999, without any precipitating factor. It was characterised by irritability and restlessness for 2–3 days followed by stupor, mutism, negativism and agitation. Apart from pharmacotherapy, two sessions of electroconvulsive therapy were administered, leading to clinical improvement. Another three episodes with similar set of symptoms occurred in 2009, 2011 and 2014, without any history of psychotic or mood symptoms. These episodes lasted for 1–2 months and were treated with medications, records of which were not available. In view of poor adherence, maintenance treatment wasn't possible. In 2017, he developed the 5th episode, which was characterised by mutism, agitation, minimal oral intake, stupor, passive negativism, lack of movement, staring and rigidity. On day-7 of the onset of symptoms, his family members brought him to our center. There was no history of delusions, hallucinations, negative symptoms, depressed mood and depressive cognitions in the index episode as well as in the previous episodes. In addition, these episodes were neither associated with any physiological nor psychosocial stressors. No history of cognitive decline was reported. Although, dissociative disorder cannot be completely ruled out; male gender, older age of onset, well-adjusted premorbid personality, lack of psychosocial stressors make dissociate disorder a less likely diagnosis. Catatonia was diagnosed based on clinical signs and lorazepam challenge test. Subsequently, intravenous lorazepam 8 mg/day (2 mg every 6 h) was administered, and patient remitted within 48 h. Olanzapine 10 mg was added as we suspected the possibility of some underlying psychotic phenomenon in view of unproved and unexplained anxiety and restlessness at the onset of most episodes. He was discharged on oral lorazepam 3 mg/day (1 mg thrice daily) and olanzapine 10 mg/day. Repeated efforts were made to wean him off lorazepam in next 18 months of treatment, but he would relapse. At the latest relapse, he was re-admitted for detailed evaluation, to delineate any organic pathology. All routine blood investigations including viral markers (HIV, HCV, HBsAg) were within normal limits. Magnetic resonance imaging of brain and biochemical and pathological examination of cerebrospinal fluid (CSF) was done, which turned out to be normal. A possibility of autoimmune encephalitis presenting as catatonia was also considered, however, due to limited resources, CSF investigation for auto-antibodies was not possible. We again attempted weaning off lorazepam, with gradual reduction of dose (1 mg in a month) and patient was kept on only olanzapine 10 mg/day. Patient is maintaining well with no recurrence of symptoms since the last admission 1.5 years back.
Index case had recurrent catatonia without any discernable mental or medical disorder. Caroff et al., reported a case of 24-year-old man with three episodes of idiopathic catatonia, who was treated with lorazepam and haloperidol. Similarly, Manjunatha et al., reported a case of 28-year-old female, with recurrent idiopathic catatonia (precipitated by withdrawing benzodiazepines), who was treated with lorazepam maintenance. Grover and Agarwal reported the case of a 38-year-old female who developed six episodes of idiopathic catatonia who was maintained on lorazepam 6 mg/day. Although, the authors suggested that a gradual tapering of benzodiazepines may be attempted in such cases with idiopathic catatonia, but none of the previous case reports succeeded in doing so. However, contrary to the earlier reports, we were able to successfully wean the index case off lorazepam. Also, unlike the previous reported cases, the index casedeveloped the illness at around 50 years of age. One would be intrigued to delineate an organic pathology in late-onset cases of catatonia. But with best of our efforts, we could not find any etiology for catatonia in the index case.
To conclude, recurrent idiopathic catatonia is a less understood entity with significant morbidity and we recommend that efforts may be made to discern the possible newer etiologies as and when possible. Also, attempts must be made to gradually taper the benzodiazepines in such cases.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patients have given their consent for their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Walther S, Stegmayer K, Wilson JE, Heckers S. Structure and neural mechanisms of catatonia. Lancet Psychiatry 2019;6:610-9.
American Psychiatric Association. Diagnostic and Statistical Manual of Mental Disorders. 5th
ed. Arlington, VA: American Psychiatric Press; 2013.
Caroff SN, Hurford I, Bleier HR, Gorton GE, Campbell EC. Recurrent idiopathic catatonia: Implications beyond the diagnostic and statistical manual of mental disorders 5th
Edition. Clin Psychopharmacol Neurosci 2015;13:218-21.
Manjunatha N, Saddichha S, Khess CR. Idiopathic recurrent catatonia needs maintenance lorazepam: Case report and review. Aust N Z J Psychiatry 2007;41:625-7.
Grover S, Aggarwal M. Long-term maintenance lorazepam for catatonia: A case report. Gen Hosp Psychiatry 2011;33:82.e1-3.